Missouri, 2006Flash Flood in Missouri, May 3, 2006
May 3, 2006 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 10:53 AM CST, 2 hours 52 minutes earlier.
Area forecast discussion, May 3, 10:53 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 AM CDT WED MAY 3 2006
...MESOSCALE CONVECTIVE DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL APPEARS TO BE INCREASING FROM CENTRAL
MISSOURI BACK INTO EXTREME SOUTHEAST KANSAS. ANOTHER AREA OF
CONCERN IS ALONG THE OZARK PLATEAU FROM SPRINGFIELD OVER TO
TEXAS...DENT...AND SHANNON COUNTIES WHERE VISIBLE SAT SHOWS ENHANCED
CU DEVELOPING.
STRONG TO SEVERE STORMS MAY DEVELOP ALONG A COUPLE OF
RESIDUAL CONVECTIVE BOUNDARIES POSITIONED ALONG THE PREVIOUSLY
MENTIONED AREAS. DECENT HEATING HAS DESTABILIZED THE AIRMASS OVER
SOUTHERN MISSOURI...WHERE 0-1KM COMPUTED CAPES HAVE INCREASED TO
AROUND 1500-2000 J/KG. AN 18Z RAOB WILL BE RELEASED AT AROUND NOON
TO ASSESS CAP STRENGTH...BUT 12Z SGF RAOB AND SHORT TERM MODEL
ANALYSIS WOULD SUGGEST WEAK INHIBITION ACROSS THE AREA. THEREFORE
MODEST LOW LEVEL MOISTURE CONVERGENCE ALONG ANY SMALL SCALE BOUNDARY
MAY BE SUFFICIENT FOR STORM INITIATION. ANOTHER POTENTIAL TRIGGER
IS LOCATED ACROSS KANSAS IN THE FORM OF AN UPPER LEVEL SHORTWAVE.
THIS MAY ALSO AID IN DEVELOPMENT LATE THIS AFTERNOON AND EVENING AS
MODEST LARGE SCALE ASCENT SPREADS ACROSS THE REGION.
12Z SGF RAOB ANALYZED STEEP MID LEVEL LAPSES RATES FROM THE TOP OF
THE NOCTURNAL INVERSION UP TO AROUND 550 MB. THIS HAS YIELDED LARGE
NORMALIZED CAPES WITHIN THE -10 TO -30 LAYER (HAIL GROWTH LAYER).
DEEP AND LOW LEVEL SHEAR VALUES ARE QUITE WEAK FOR THE TIME OF
YEAR...HOWEVER...STRONG INSTABILITY SHOULD COMPENSATE FOR THE WEAK
SHEAR FOR A FEW ORGANIZED STORMS. -20 HEIGHTS ARE BELOW 20000 FEET
AND WET-BULB ZERO LEVELS ARE AROUND 9000 FEET...THEREFORE...LARGE
HAIL APPEARS TO BE THE PRIMARY HAZARD...POTENTIALLY UP TO THE SIZE
OF GOLF BALLS WITH THE STRONGER STORMS. AN ISOLATED SEVERE WIND
GUST CAN NOT BE RULED OUT AS WELL.
CRAMER
.DISCUSSION...
SHORT TERM DISCUSSION (TODAY THROUGH FRIDAY)...
MCS ACTIVITY HAS BEEN CONFINED TO EASTERN OKLAHOMA AND NORTH CENTRAL
KANSAS EARLY THIS MORNING...WHERE LOW LEVEL BOUNDARIES HAVE AIDED
CONVECTION. OUR AREA WAS LIKELY STABILIZED SOMEWHAT BY OUTFLOW
FROM TUESDAY AFTERNOON MCS OVER EASTERN OK.
ANOTHER BATCH OF SCATTERED STORMS HAS DEVELOPED OVER NORTH CENTRAL
MISSOURI WITHIN THE NORTHEAST QUADRANT OF AN 850 MB THETA E AXIS.
THIS AREA OF CONVECTION LOOKS LIKE IT WILL BUILD SOUTHEAST INTO OUR
NORTHEAST COUNTIES BRIEFLY DURING THE EARLY MORNING. OTHERWISE
EXPECT MAIN SHOW FOR OUR AREA TO BE WITH MCS ALONG THE LEADING EDGE
OF AN APPROACHING COLD FRONT CURRENTLY EXTENDING FROM LINCOLN TO
SALINA.
CERTAINLY DO NOT WANT TO LOWER POPS TOO MUCH WITH MOIST AXIS AND
COLD FRONT APPROACHING TODAY. HOWEVER HAVE TRIMMED BACK POPS FOR THE
MORNING...WITH MAINLY LIKELY POPS GOING INTO THE AFTERNOON.
INCREASING CLOUD COVER SHOULD KEEP TEMPERATURES DOWN SEVERAL DEGREES
FROM YESTERDAY/S VALUES...ESPECIALLY OVER OUR WESTERN ZONES...WHERE
CONVECTIVE CLOUD DEBRIS WILL HAVE GREATEST IMPACT.
FOR TONIGHT WILL KEEP PRECIP GOING THROUGH TONIGHT AS COLD FRONT
TRAVERSES THE AREA. VERTICAL WIND SHEAR STILL LOOKS PRETTY
WEAK...HOWEVER STILL SEE HEAVY RAINFALL AND HAIL POTENTIAL AS PWATS
INCREASE TO OVER 1.25 INCHES...K INDICES EXCEED 30 AND CAPES
APPROACH 2000 J/KG.
COLD FRONT SLOWS TO A CRAWL OVER NORTHERN ARKANSAS AND SOUTHEAST OK
ON THURSDAY AS UPPER FLOW BECOMES MORE PARALLEL TO THE FRONT. WILL
CARRY HIGHEST POPS ALONG THE SOUTHERN BORDER COUNTIES THROUGH
THURSDAY AND INTO FRIDAY. PWATS REMAIN WELL OVER AN INCH...SO EXPECT
HEAVY RAIN/FLOOD POTENTIAL TO CONTINUE MAINLY SOUTH OF HIGHWAY 60.
TERRY
&&
PREVIOUS LONG TERM DISCUSSION (SATURDAY THROUGH TUESDAY)...
MED RANGE GUIDANCE AND ENSEMBLES ARE IN GENERALLY AGREEMENT DURING
THIS TIME FRAME. SHORTWAVE RIDING WILL BRIEFLY BUILD IN JUST IN TIME
FOR THE WEEKEND BEFORE ANOTHER TROUGH APPROACHES BY THE BEGINNING OF
NEXT WEEK. SFC HIGH PRESSURE WILL BE IN CONTROL SATURDAY INTO
SUNDAY. BELOW AVERAGE...BUT PLEASANT... TEMPS ARE ON TAP WITH LOWS
MAINLY IN THE 40S (A FEW UPPER 30S NOT OUT OF THE REALM OF
POSSIBILITY) AND HIGHS MAINLY IN THE 60S. BY MONDAY...A DISTURBANCE
WILL APPROACH FROM THE WEST. TIMING/STRENGTH OF THIS FEATURE UP TO
DEBATE THIS EARLY IN THE GAME...PARTICULARLY GIVEN INCREASING
ENSEMBLE SPREAD. THUS HAVE INTRODUCED LOW END POPS AND RETURNED
TEMPS TO NEAR AVERAGE.
GAGAN
&&
.AVIATION...
FOR THE 12Z TAFS...WILL CONTINUE TO BACK TIMING ON CONVECTION FROM
THE 06Z TAFS. COLD FRONT IN EAST CENTRAL KANSAS APPEARS TO BE
SLOWING SOMEWHAT. LOOKS LIKE SOUTHERN MISSOURI STABILITY IS BEING
IMPACTED SOME BY MCS IN EASTERN OKLAHOMA THIS MORNING AS WELL.
STARTING TO SEE SOME LIGHTNING STRIKES UP AROUND KMCI...BUT THAT
SHOULD ONLY REACH INTO CENTRAL MISSOURI THIS MORNING. SO WILL MOST
LIKELY BACK TIMING FOR CONVECTION TO GET GOING DOWN THIS WAY UNTIL
AFTERNOON. WILL PROBABLY TWEAK TAFS TO GO PREDOMINANT SHOWERS WITH
SOME TEMPO TSTMS. ONCE SHOWERS GET GOING...CEILINGS SHOULD BECOME
PREDOMINANTLY MVFR...SO WILL KEEP WITH CEILINGS OF 1000 TO
2000 FEET EXPECTED AND VISIBILITIES.
CLAYCOMB
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, May 3, 12:32 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
132 PM CDT WED MAY 3 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
132 PM CDT WED MAY 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
GOLF BALLS...WIND GUSTS TO 60 MPH AND TORRENTIALL RAINFALL.
AREAS AFFECTED AND TIMING:
ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.
DISCUSSION:
A COLD FRONT WILL CONTINUE MOVING SOUTHWARD THROUGH NORTHERN AND
CENTRAL PORTIONS OF MISSOURI AND KANSAS THIS AFTERNOON AND
EVENING. TO THE SOUTH OF THIS FRONT...THE AIR HAS BECOME WARM
AND UNSTABLE. IN ADDITION TO THE COLD FRONT...THERE ARE NUMEROUS
OUTFLOW BOUNDARIES SCATTERED OVER EXTREME SOUTHEAST KANSAS AND
THE MISSOURI OZARKS. THESE BOUNDARIES WILL PROVIDE AMPLE LIFT
THIS AFTERNOON TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS.
CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE ENTIRE AREA THIS AFTERNOON INTO THIS EVENING. THE
PRIMARY RISK OF SEVERE WEATHER WILL BE LARGE HAIL TO THE SIZE OF
GOLF BALLS. THE STRONGEST CLUSTERS OF STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED WIND GUSTS TO 60 MPH.
TORRENTIAL RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP. THE SLOW MOVEMENT OF THIS ACTIVITY TO THE SOUTH AND
EAST WILL RESULT IN ONE TO TWO INCHES OF RAINFALL FALLING IN A
SHORT PERIOD OF TIME. AS A RESULT...LOCALIZED FLOODING OF
CREEKS...STREAMS AND LOW LYING AREAS IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE OUTLOOK
AREA THURSDAY AS A COLD FRONT SINKS SOUTH INTO THE REGION. A FEW
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL WILL BE
POSSIBLE ALONG A COLD FRONT OVER SOUTHERN MISSOURI...FARTHER TO
THE NORTH SMALLER HAIL WILL BE POSSIBLE.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE MONDAY INTO
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING ACROSS THE ENTIRE OUTLOOK AREA.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
In the hours before
Local storm report, May 3, 12:11 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL DARIEN 37.52N 91.59W
05/03/2006 E1.75 INCH DENT MO PUBLIC
GOLF BALL SIZE HAIL AND DAMAGE TO VEHICLES FROM HAIL
&&
SCHULTZLocal storm report, May 3, 12:25 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL AKERS 37.38N 91.55W
05/03/2006 E1.00 INCH SHANNON MO PUBLIC
&&
SCHULTZLocal storm report, May 3, 12:47 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL BUFFALO 37.64N 93.09W
05/03/2006 E1.00 INCH DALLAS MO EMERGENCY MNGR
&&
SCHULTZSpecial weather statement, May 3, 12:47 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT WED MAY 3 2006
MOZ104-031945-
TANEY-
147 PM CDT WED MAY 3 2006
...SIGNIFICANT WEATHER ALERT FOR TANEY COUNTY UNTIL 245 PM CDT...
AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG THE MISSOURI ARKANSAS BORDER 10 MILES WEST
OF PROTEM. THIS STORM WILL PRODUCE UP TO NICKEL SIZE HAIL AS IT
MOVES EAST AT 10 MPH ALONG THE STATE BORDER.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
RUNNELS
Local storm report, May 3, 1:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 3 S BUFFALO 37.60N 93.09W
05/03/2006 E1.50 INCH DALLAS MO PUBLIC
&&
SCHULTZLocal storm report, May 3, 1:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT WED MAY 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL SUMMERSVILLE 37.18N 91.66W
05/03/2006 E1.50 INCH SHANNON MO LAW ENFORCEMENT
&&
SCHULTZFlash Flood, Howell
- When
- May 3, 1:45 PM CST to 4:00 PM CST
- Where
- Howell County, Mountain View
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
A slow moving heavy thunderstorm caused flash flooding in the community of Mountain View. A few downtown buildings suffered water damage as the flood waters inundated them.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Missouri, May 3, 20061 death · 2 injured · $10,000 · 1 event
- Flash Flooding and Hail in Texas, May 3, 2006$671,000 · 2.75 in hail · 25 events
- Flash Flood and High Wind in Texas, May 3, 2006$250,000 · 60 kt wind · 4 events
- Lightning Strike in Nebraska, May 3, 2006$75,000 · 1 event
- Damaging Wind in Missouri, May 3, 2006$70,000 · 61 kt wind · 1 event
- Flash Flood in Kentucky, May 3, 2006$50,000 · 1 event
- Hail and Lightning Strike in Alabama, May 3 to 4, 20062 injured · 0.88 in hail · 5 events
- Hail in Iowa, May 3, 2006$22,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Arkansas, May 3, 2006$15,000 · 1 in hail · 7 events
- Hail in Missouri, May 3, 2006$16,000 · 1 in hail · 4 events
- Flash Flood and Hail in Texas, May 3 to 4, 20061.75 in hail · 13 events
- Flash Flood and Hail in Tennessee, May 3, 2006$1,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509029.